PayPal and Amazon checkouts available.
800-486-1237

Tinnitus Library

Viagra, Sudden Hearing Loss and Tinnitus

by Barry Keate

Viagra 2Viagra is a blockbuster drug developed for the treatment of erectile dysfunction (ED) in men. It has been one of the most popular medications in history selling almost $2 billion in 2013. Recently, however, there have been reports of men using Viagra who have suffered sudden hearing loss. Is it possible Viagra is a cause of hearing loss and tinnitus?

Viagra (generic name sildenafil) is in a class of drugs called phosphodiesterase type 5 (PDE-5) inhibitors. Other medications in this class are Cialis (tadalafil) and Levitra (vardenafil). Viagra is by far the most popular drug in this class claiming about 45% of the market.

Originally developed by pharmaceutical manufacturer Pfizer to treat hypertension and lower blood pressure, sildenafil was released in 1990 to treat angina; chest pain caused by obstruction of the coronary arteries. The obstruction is most often caused by atherosclerosis in the arteries and can lead to heart attack and death.

The patients taking sildenafil for angina began reporting some especially interesting side effects. It seems the drug improved blood flow throughout the entire body, not just the heart. All of a sudden Pfizer had a drug to treat erectile dysfunction. It took several years but in 1998 Pfizer introduced Viagra, the pill that could treat ED, and it was an instant success. In the first three months Viagra was available, 2,900,000 prescriptions were written.

Reports of Sudden Hearing Loss with Viagra

By 2007, there were several reports of men taking Viagra who had sudden hearing loss. The FDA initiated an investigation of the post-marketing data of PDE-5 inhibitors and found 23 cases of sudden hearing loss thought to be associated with these medications. (1) The FDA then required the label of these medications to prominently display the potential risk for sudden hearing loss associated with all medications in this class.

In a 2009 report, investigators reviewed two cases of sudden hearing loss and aftermarket data from Pfizer in 23 patients. They were unable to prove a definite relationship between PDA-5 inhibitor use and sudden hearing loss.(2)

Finally, in 2010, a large epidemiological study was reported on 11,000 men aged 40 and over who used PDE-5 inhibitors. The report concluded that men reporting hearing impairment were more likely to also report using one of the PDE-5 inhibitors. Although the study found an association between hearing loss and all PDE-5 inhibitor drugs, the only significant association was with the use of Viagra. This may be because Viagra was the most widely used drug in the study.

This study referenced warnings the FDA previously mandated on PDE-5 inhibitor labels and concluded the warnings were justified. (3)

Another retrospective study published in 2011 reviewed data on side-effects from PDE-5 inhibitors and found 47 cases of sensorineural hearing loss associated with their use. (4)

One of the primary causes of tinnitus is hearing loss. The American Tinnitus Association estimates that hearing loss is responsible for 70% of all cases of tinnitus. Since it seems that Viagra can cause hearing loss it is also safe to assume this will also lead to tinnitus.

It is very important to know some basic truths about these studies. First of all, they are what are called retrospective and epidemiological studies. These are much different from what we know as clinical studies where one group is given a drug and another is given a placebo. In those placebo-controlled studies direct evidence of a drug’s effect is compared with those who did no receive the drug and causality of action is determined.

In retrospective and epidemiological studies participants are asked questions about previous activities such as what medications were taken. These activities are then correlated with states of health and patterns develop that can then be studied to try to determine causation. Epidemiological studies are typically used to define patterns and effects of health and disease in defined populations.

None of the studies mentioned previously prove causality; that is, there is no proof that the PDE-5 inhibitors caused the sudden hearing loss. There is a strong suspicion that they do but there is no incontrovertible proof.

Also, the mechanism of action as to why they may cause hearing loss is very unclear. There is much speculation but no one knows why it may be so. James Saunders, MD and co-author of the 2009 study in Laryngoscope states, “My personal feeling is that the PDE-5 inhibitors . . . . probably reduce the ability of the hair cell to respond to a variety of cellular stresses and that is at least a predisposing factor that renders the ear more likely to develop permanent cellular damage and possibly cell death as a result of a relatively minor stress, such as noise exposure or a minor ischemic (restricted blood supply) event.

Others believe that the increased blood flow to the ears brought on by PDE-5 inhibitors may actually damage parts of the auditory system. (I have a very difficult time believing this but the idea is out there and has not been disproven.)

Epidemiological evidence shows those who use ED drugs are twice as likely to experience hearing loss than those who don’t use them. This is still a very small number of people considering the millions who do use them.

The estimated yearly incidence of sudden hearing loss is 5 to 20 cases per 100,000 persons. (5) There are some reports as high as 160 per 100,000. If this number is doubled due to the use of PDE-5 inhibitors, it would then account for a maximum of 320 cases per 100,000 or about 1/3 of 1%. This is not a big number unless you are one of them. Then it can be devastating.

In light of the above information and the speculation about the mechanism of action, I believe the users of these medications should exercise caution while taking them. The above studies show that the onset of hearing loss occurs within one to two days after ingesting the drug. I suggest men actively avoid loud noise for at least two days after ingesting a PDE-5 inhibitor. And if any degree of hearing loss becomes evident, get to a hearing specialist immediately. There are therapies that can be used if hearing loss has recently occurred. Here is a review of potential therapies to prevent and treat Sudden Sensorineural Hearing Loss.

References:

1 – J Laryngol Otol. 2007;121:395-397.

2 – Maddox, et al. Laryngoscope. 2009;119:1586-1589.

3 – McGwin G Jr. Arch Otolaryngol Head Neck Surg. 2010;136:488-492.

4 – Khan AS, et al. Laryngoscope. 2011;121:1049-1054.

5 – Byl FM Jr. Laryngoscope. 1984;94:647-661.